New York, 2021High Wind in New York, March 26, 2021
March 26, 2021 · NWS OKX · 4 events in 3 counties and zones
A low pressure center moved across the Northeast, dragging a cold front across southeastern New York with high winds.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure center moved across the Northeast, dragging a cold front across southeastern New York with high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 26, 12:52 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 26, 12:52 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
152 PM EDT Fri Mar 26 2021
.SYNOPSIS...
Low pressure will move from upstate New York into northern New
England and nearby southern Canada this afternoon, with a
trailing cold front moving across late this afternoon into this
evening. Weak high pressure will build from the west on
Saturday. A frontal system will impact the area Sunday into
Sunday night, followed by high pressure on Monday. Another
frontal system will impact the area during the middle of next
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Areas of fog continue to linger across much of Long Island and
coastal CT, and may take until cold fropa later this afternoon
to improve much. Only an isolated shower expected in these
areas.
Farther west, skies are clearing, and expect temps to warm into
the lower and mid 70s per previous forecast and supported by
HRRR. Raised high temps in Nassau and Western Suffolk to the
upper 60s and lower 70s as the front makes it through late and
scours out the fog rapidly. Only isolated to widely sct showers
expected with the front, then after fropa SW-W winds should
also increase, with gusts to around 45 mph expected for a period
this afternoon into this evening. A Wind Advisory remains in
effect for the entire region.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Gusty west winds will continue into this evening before
diminishing towards midnight as the low continues to pull away
to the northeast and high pressure begins to build toward the
region. Overnight lows will range from around 40 in outlying
areas to the mid to upper 40s in the New York City metro.
High pressure will be in control on Saturday, resulting in a
dry and sunny day. Afternoon highs will be around 10 degrees
above normal, generally in the 60s away from the immediate
south-facing coasts.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Upper air pattern will feature a wave train from the Gulf of
Alaska southeastward into the lower 48, sending a series of
strong frontal systems across the area. The first system will
impact the area Sunday into Sunday night, and the next for
middle of next week. In between, high pressure will prevail.
The next system approaches Sunday aided by a strong low-level
jet and an digging upper trough. Models are agreement for around
an inch or more of rainfall. Strong wind shear will be present,
but instability is forecast to be weak. For now, will leave the
mention of any thunder out of the forecast. Area does get into
the warm sector, so will have to watch. It does look to be a
good soaking rain late Sunday morning into the early evening. At
the surface, low pressure centered over the Great Lakes brings
a warm front through the area Sunday afternoon and then a cold
front later in the evening. High pressure then builds in Monday
and remains in control through Tuesday.
Flow becomes southerly on Wednesday as the high retreats and a
cold front approaches from our west. The front extends down from
a surface low centered over Hudson Bay. A secondary low
eventually develops just over our area as the system passes
through. Slight PoPs start Wednesday morning as the Euro is
quicker with bringing in overrunning precip. Highs will be just
above seasonable and lows should not drop below the low 40s.
By Thursday morning the cold front will have passed through the
area as we receive strong cold advection with a northwest wind.
Highs will be seasonable. Guidance is not in agreement on when
the area will completely dry out so have kept slight chance PoPs
for Thursday night.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A cold front will move across the terminals this afternoon and
this evening.
VFR conditions are starting to prevail for most of the terminals
still KGON may hold onto IFR conditions through 20z.
Southwest winds near 20G30 kt into the early afternoon, peaking
near 25G40 kt for late this afternoon into early evening. Winds
will gradually diminish late this evening and overnight. Expect
NW winds to shift SW late tomorrow afternoon.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of highest winds may be off by an hour or two.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday...Mainly VFR. NW gusts 15-20kt, possible in the morning.
.Sunday...MVFR or lower in rain. S/SE winds gusts 15-20 kt. LLWS in
the afternoon into evening with southerly winds of 50-60 kt at
2kft. W/NW gusts near 25kt at night.
.Monday...VFR. NW gusts 25-30kt. Gusts diminish at night.
.Tuesday...VFR.
.Wednesday...MVFR. Showers possible.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
A marine dense fog advisory remains in effect on all waters
except NY Harbor for vsbys 1 nm or less into early this
afternoon. The advy may need to be extended into late afternoon
out east.
SW-W flow after cold fropa will result in gale conditions on
all waters late today. by this afternoon. At the same time,
seas on the ocean will increase to 7-11 ft, especially E of
Fire Island Inlet. While winds will gradually diminish tonight,
ocean seas should remain above 5 ft into Saturday morning.
Weak high pressure over the waters on Saturday will then give
way to a strong frontal system Sunday into Sunday night. SCA
conditions likely on all waters both pre- and post-frontal.
Winds look to be below gale at this time. SCA conditions
continue in the NW flow on Monday. High pressure briefly follows
for Tuesday.
&&
.HYDROLOGY...
No hydrologic issues are expected through the middle of next
week.
&&
.CLIMATE...
Record high temps are possible today:
Record Fcst
EWR 73/1986* 75
BDR 70/1954 68
NYC 76/1922 75
LGA 72/1943 76
JFK 67/1954 72
ISP 65/1976 69
*Also in previous years
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EDT tonight for CTZ005>012.
NY...Wind Advisory until midnight EDT tonight for NYZ067>075-
078>081-176>179.
NJ...Wind Advisory until midnight EDT tonight for NJZ002-004-006-
103>108.
MARINE...Dense Fog Advisory until 2 PM EDT this afternoon for ANZ330-
335-340-345-350-353-355.
Gale Warning until 2 AM EDT Saturday for ANZ330-335-338-340-
345-350-353-355.
&&
SYNOPSIS...FEB/JT/DW
NEAR TERM...BG
SHORT TERM...FEB
LONG TERM...JT/DW
AVIATION...DJ
MARINE...FEB/JT/DW
HYDROLOGY...FEB/JT/DW
CLIMATE...Hazardous weather outlook, Mar 26, 2:49 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
349 AM EDT Fri Mar 26 2021
CTZ005>008-NJZ002-004-006-103>108-NYZ067>075-176-270800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
349 AM EDT Fri Mar 26 2021
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009>012-NYZ078>081-177>179-270800-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Nassau-Southern Queens-
Southern Nassau-
349 AM EDT Fri Mar 26 2021
...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-270800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
349 AM EDT Fri Mar 26 2021
...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
High Wind, Orange
- When
- March 26, 2:00 PM EST to 3:00 PM EST
- Where
- Orange forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
A sustained wind of 40 mph occurred at Stewart Airport at 245 PM Local Standard Time.
High Wind, Northwest Suffolk
- When
- March 26, 3:00 PM EST to 8:00 PM EST
- Where
- Northwest Suffolk forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Multiple reports of high winds including sustained winds of 65 mph at Stony Brook (elevation of 159 feet above ground level), a gust of 64 mph and a sustained wind of 55 mph occurred at around 450 PM Local Standard Time at Eaton's Neck Lighthouse (elevation of 71 feet above ground level), and a gust of 67 mph along with a sustained wind of 55 mph at 756 PM Local Standard Time at Eaton's Neck Lighthouse.
High Wind, Northern Nassau
- When
- March 26, 4:00 PM EST to 5:00 PM EST
- Where
- Northern Nassau forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- C-MAN Station
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
A sustained wind of 42 mph occurred at 500 PM Local Standard Time at King's Point.
High Wind, Northern Nassau
- When
- March 26, 4:00 PM EST to 5:00 PM EST
- Where
- Northern Nassau forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
A wind gust of 59 mph occurred in Glen Cove at 441 PM Local Standard Time at an elevation of 45 feet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Massachusetts, March 26, 20211 death · 2 injured · $2,000 · 2 events
- Tornado and Damaging Winds in Vermont, March 26, 20212 injured · $150,000 · EF1 · 8 events
- High Wind in Pennsylvania, March 26, 2021$535,000 · 50 kt wind · 8 events
- High Wind in Ohio, March 26, 2021$207,000 · 50 kt wind · 6 events
- Flood and Damaging Winds in Georgia, March 26, 2021$201,000 · 65 kt wind · 3 events
- Lakeshore Flood and Damaging Winds in New York, March 26, 2021$103,000 · 59 kt wind · 16 events
- Damaging Wind and High Wind in Ohio, March 26, 2021$22,000 · 56 kt wind · 29 events
- Damaging Winds in New York, March 26, 2021$49,000 · 55 kt wind · 4 events
- Damaging Winds and Strong Wind in New York, March 26, 2021$9,000 · 50 kt wind · 8 events
- Hail in Nebraska, March 26, 20211 in hail · 7 events
- Flooding in Arkansas, March 26 to 31, 20215 events
- High Wind in West Virginia, March 26, 202150 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950089, 950108, 950101, 950105.